Austin, TX. (December 20, 2001). Herbal experts are advising caution with
the use of the popular herb kava.
The American Botanical Council (ABC) is suggesting that consumers follow
additional precautions when using kava, an herb used for reducing symptoms
of anxiety and stress.
Recent case reports from Europe suggest a possible association of some kava
products and liver problems. Regulatory officials in Germany have expressed
concerns over cases of liver problems associated with kava and have notified
kava manufacturers that licenses to market the herb could be withdrawn by
the government, pending review of information submitted by the German kava
On November 8, 2001 the German government provided an explanation for its
proposal: In the past several years, there have been 24 adverse event
reports (AERs) of hepatotoxicity reportedly associated with oral use of kava
preparations in Germany and five in Switzerland.
In 18 cases conventional prescription or over-the-counter pharmaceutical
drugs with known or potential liver toxicity were also being used, but the
exact nature of the problem is not clear.
"No reports of adverse liver effects of kava have been published in the
U.S.," said Mark Blumenthal, founder and executive director of ABC, a
non-profit herbal research and education organization. He noted that the
U.S. Food and Drug Administration has now indicated that there are a small
number of adverse events in its unpublished database. This was first
reported in the FDA's letter to healthcare professionals on December 18.
"Despite the relatively good safety profile that kava has in the U.S., we
need to take this action by the German government very seriously,"
Blumenthal added. "Germany has led the world in clinical research and
rational regulation of herbal medicines. If their regulators think there's
a problem, then we need to look at this situation very carefully. It is
unclear what specific action Germany will take at this time," he said.
Blumenthal emphasized, "An expert evaluation of the medical case reports and
all relevant scientific literature is needed to determine the extent of the
problem and the appropriate steps for the proper labeling of kava".
ABC and a coalition of trade associations of the dietary supplement industry
are actively engaged in evaluating the information that has been made
available by the German regulatory authorities. They have retained a highly
regarded professional toxicologist from a leading university to ascertain
the nature of the relationship between kava consumption and liver problems.
The organizations include the American Herbal Products Association, the
Council for Responsible Nutrition, the National Nutritional Foods
Association, and the Utah Natural Products Alliance.
Based on the limited information made available to date, Blumenthal stated
that consumers of kava should consider the following if they are using kava
Kava should not be used by anyone who has any liver problems, or by
anyone who is taking any drug products with known adverse effects on the
liver, or anyone who is a regular consumer of alcohol.
Since the reports so far are associated with chronic use, Blumenthal
suggests that kava not be taken on a daily basis for more than four weeks.
In addition, Blumenthal noted that consumers should discontinue use
if symptoms of jaundice (e.g., dark urine, yellowing of the eyes) occur.
Consumers should consult their primary health care provider if they
have a history of liver problems or suspect possible liver problems before
using kava or continuing its use.